Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2016, 8:44 PM CDT for Cherokee County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2016, 8:44 PM CDT (01:44 UTC)
- Expired
- Mar 30, 2016, 9:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 9:31 PM CDT | HAIL 1 | 4 N Riverton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 7:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
594
WUUS53 KSGF 310144
SVRSGF
KSC021-310230-
/O.NEW.KSGF.SV.W.0012.160331T0144Z-160331T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CDT WED MAR 30 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 930 PM CDT
* AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHETOPA...
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS... COLUMBUS...
GALENA... WEIR...
LOWELL... SHERMAN...
SCAMMON... WEST MINERAL...
TREECE... ROSELAND...
SHERWIN... FAULKNER...
NEUTRAL... HALLOWELL...
CRESTLINE... RIVERTON...
CARONA... LAWTON...
STIPPVILLE... SKIDMORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3733 9507 3734 9462 3704 9462 3700 9480
3700 9507 3724 9508
TIME...MOT...LOC 0144Z 246DEG 40KT 3700 9510
HAIL...1.00IN
WIND...60MPH
$$
WISE1 follow-up statement
501
WWUS53 KSGF 310154
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT WED MAR 30 2016
KSC021-310230-
/O.CON.KSGF.SV.W.0012.000000T0000Z-160331T0230Z/
CHEROKEE KS-
854 PM CDT WED MAR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CHEROKEE COUNTY...
AT 854 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MCCUNE TO NEAR CHETOPA...MOVING NORTHEAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS... COLUMBUS...
GALENA... WEIR...
LOWELL... SHERMAN...
SCAMMON... WEST MINERAL...
TREECE... ROSELAND...
SHERWIN... FAULKNER...
NEUTRAL... HALLOWELL...
CRESTLINE... RIVERTON...
CARONA... LAWTON...
STIPPVILLE... SKIDMORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3733 9507 3734 9462 3704 9462 3700 9480
3700 9507 3724 9508
TIME...MOT...LOC 0154Z 241DEG 41KT 3729 9503 3703 9504
HAIL...1.00IN
WIND...60MPH
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:34 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 30, 6:34 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Springfield MO 634 PM CDT WED MAR 30 2016 .MESOSCALE DISCUSSION... Organized thunderstorms are still expected over extreme southeast Kansas and western Missouri mid to late evening. Deep convection has evolved over northeast Oklahoma and the southern Kansas Flint Hills. These storms will need to be monitored closely as they progress eastward. Short term hi resolution models continue to indicate a sufficient cape - shear combination for severe weather this evening. The latest HRRR guidance also favors this forecast. && .SHORT TERM...(This evening through Thursday) Issued at 305 PM CDT Wed Mar 30 2016 Expect the next round of convection to spread east from eastern Kansas into southwestern Missouri into the evening as an upper level trough transitions into the Plains. A dry line across central Kansas is not progged to be as progressive and move more slowly eastward. Storms that have formed along the dry this afternoon will shift east off of the dry line into southeastern Kansas and far southwestern Missouri early this evening. The potential exist for severe storms but the window geographically and temporarily is somewhat limited due to a relatively narrow axis of instability. The storms will encounter a more stable environment farther east into the Missouri Ozarks. Therefore expect the greatest risk for severe weather generally along and west of I-49 late this afternoon and evening with lessening risk for severe storms farther east into the Missouri Ozarks. However still expect a good coverage of showers and storms with the potential for locally heavy rainfall amounts. Localized flooding issues may materialize where storms train over the same locations. Convection could linger into Thursday morning mainly across the eastern Ozarks as the passage of the front and dry line will be somewhat delayed. .LONG TERM...(Thursday Night through Wednesday) Issued at 305 PM CDT Wed Mar 30 2016 More tranquil weather will return for the remainder of the week into the weekend as the region comes under influence of a more northwesterly upper level flow. A cool airmass will settle into the region late in the week bringing the potential for frost or freezing temperatures Friday night. The next front with a chance of rainfall will arrive the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Pilots flying in and out of the southwest Missouri airports will need to monitor convection that will approach the region this evening and potentially overnight. Any one of these storms that directly impacts an airfield will bring flight conditions down considerably. Otherwise look for MVFR ceilings from time to time this evening, eventually becoming VFR early Thursday morning. A front will shift across the area, bringing west northwest winds to the airfields throughout the day on Thursday. Safe Travels. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && MESOSCALE...Cramer SHORT TERM...Foster LONG TERM...Foster AVIATION...Cramer
Hazardous weather outlook, Mar 30, 8:27 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 827 PM CDT WED MAR 30 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 827 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING FOR AREAS ALONG AND WEST OF A LINE FROM CASSVILLE TO OSCEOLA MISSOURI. LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND A COUPLE OF TORNADOES WILL BE POSSIBLE. THERE IS ALSO A LIMITED RISK FOR FLOODING ACROSS THE ENTIRE OZARKS REGION. ANY FLOODING IS NOT EXPECTED TO BE WIDESPREAD OR FREQUENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHERN MISSOURI INTO THURSDAY MORNING. A LIGHT FREEZE OR FROST MAY OCCUR BY THE END OF THE WEEK WITH COLDER TEMPERATURES RETURNING. THE BEST CHANCES WILL BE FRIDAY NIGHT AND EARLY SATURDAY MORNING. AN ELEVATED FIRE DANGER WILL BE POSSIBLE AT TIMES DURING THE DAYLIGHT HOURS FRIDAY THROUGH MONDAY WITH A DRY AIR MASS IN PLACE AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR LOCATIONS ALONG AND WEST OF A LINE FROM OSCEOLA TO CASSVILLE MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, Mar 30, 3:01 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 2 S ROLLA 37.92N 91.76W
03/30/2016 E0.88 INCH PHELPS MO PUBLIC
&&
HATCHSpecial weather statement, Mar 30, 3:32 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT WED MAR 30 2016
MOZ055-056-302115-
BENTON MO-MORGAN MO-
332 PM CDT WED MAR 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND NORTHEASTERN BENTON
COUNTIES UNTIL 415 PM CDT...
AT 332 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STOVER...OR NEAR VERSAILLES...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
LAKE OF THE OZARKS... VERSAILLES...
COLE CAMP... STOVER...
LAURIE... BARNETT...
SYRACUSE... GRAVOIS MILLS...
EDMONSON... LAKEVIEW HEIGHTS...
FLORENCE... CROCKERVILLE...
ZORA...
LAT...LON 3868 9284 3860 9284 3843 9263 3821 9283
3823 9301 3827 9305 3826 9308 3824 9308
3826 9323 3854 9320 3853 9307 3869 9306
TIME...MOT...LOC 2032Z 211DEG 49KT 3842 9292
GRIFFINLocal storm report, Mar 30, 3:39 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL DAWSON 37.26N 92.31W
03/30/2016 E1.25 INCH WRIGHT MO PUBLIC
REPORT VIA SOCIAL MEDIA.
0100 PM HAIL FORT LEONARD WOOD 37.71N 92.16W
03/30/2016 E1.00 INCH PULASKI MO AMATEUR RADIO
&&
HATCHLocal storm report, Mar 30, 3:40 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL DAWSON 37.26N 92.31W
03/30/2016 M1.25 INCH WRIGHT MO PUBLIC
DELAYED REPORT...PICTURE ON SOCIAL MEDIA OF HALF DOLLAR
SIZED HAIL IN THE DAWSON AREA ABOUT 10 MILES NORTH OF
MOUNTAIN GROVE. TIME WAS ESTIMATED.
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:04 PM CDT | Tornado Warning | SGF | Cherokee | 26 min |
| Mar 30, 9:21 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 39 min |
| Mar 30, 10:24 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.